Texas, 2016Damaging Winds in Texas, April 21, 2016
April 21, 2016 · NWS SHV · 2 events in 1 county or zone
A complex of showers and thunderstorms developed during the late evening hours on April 20th over Northwest Texas and Southwest Oklahoma, and shifted southeast across North and Central Texas during the overnight and early morning on April 21st. These storms developed ahead of an upper level trough of low pressure over Central Oklahoma and Texas, that extended from a slow moving upper low…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of showers and thunderstorms developed during the late evening hours on April 20th over Northwest Texas and Southwest Oklahoma, and shifted southeast across North and Central Texas during the overnight and early morning on April 21st. These storms developed ahead of an upper level trough of low pressure over Central Oklahoma and Texas, that extended from a slow moving upper low pressure system over Iowa. By daybreak on the 21st, this thunderstorm complex had moved into portions of Deep East Texas and intensified briefly, such that it produced damaging winds which downed a couple of trees in Angelina County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 21, 6:03 AM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Apr 21, 6:03 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
703 AM CDT THU APR 21 2016
.AVIATION...
FOR THE 21/12Z TAFS...ANOTHER CONVECTIVE COMPLEX WILL AFFECT
TERMINALS MAINLY ALONG AND SOUTH OF I-20 DURING THE FIRST HALF OF
THE PERIOD. HOW FAR EAST THIS COMPLEX WILL SURVIVE IS QUITE
UNCERTAIN AS LATEST RADAR TRENDS SHOW SIGNS OF WEAKENING. SCATTERED
REDEVELOPMENT COULD OCCUR SOUTH OF I-30 TODAY. RAIN CHANCES AT
THE TAF SITES SHOULD END BY 22/00Z AS A COLD FRONT MOVES ACROSS
THE AREA.
PATCHY DENSE FOG HAS LED TO LIFR CONDITIONS AT MANY TERMINALS THIS
MORNINGS. A SLOW IMPROVEMENT INTO THE MVFR RANGE IS EXPECTED BEFORE
NOON LOCAL TIME BUT ANY SITES AFFECTED BY PRECIP COULD STILL
EXPERIENCE IFR OR LOWER CONDITIONS. CIGS SHOULD LIFT INTO THE VFR
RANGE DURING THE LATE AFTERNOON FOLLOWED BY A GRADUAL CLEARING AS
WINDS SHIFT TO THE NORTHWEST FOLLOWING THE FRONTAL PASSAGE AND
DRIER AIR MOVES INTO THE REGION. /09/
&&
.PREV DISCUSSION... /ISSUED 252 AM CDT THU APR 21 2016/
DISCUSSION...
EARLY MORNING PATCHY DENSE FOG ACROSS THE REGION AHEAD OF A WEAK
FRONTAL BOUNDARY ACROSS SOUTHEAST OKLAHOMA TO GRADUALLY DIMINISH
BY DAYBREAK AS SHOWERS AND THUNDERSTORMS APPROACH FROM THE WEST.
HELD OFF ON A DENSE FOG ADVISORY SIMPLY BECAUSE THE ENVIRONMENT IS
TOO DYNAMIC TO SUPPORT WIDESPREAD DENSE FOG THROUGH SUNRISE.
TRIMMED A NUMBER OF NORTHERN COUNTIES OUT OF THE FLASH FLOOD WATCH
AND LEFT IT INTACT ACROSS EAST TEXAS AND NORTH LOUISIANA. FLASH
FLOODING THREAT WILL LIKELY BE FOCUSED ON SOUTHEAST BOUND
CONVECTIVE LINE FROM NORTH-CENTRAL TEXAS. AN ADDITIONAL ONE TO TWO
INCHES OF HEAVY RAINFALL MAY ACCOMPANY THIS LINE AS IT WORKS
THROUGH EAST TEXAS AND PORTIONS OF NORTH LOUISIANA TODAY. A
MARGINAL RISK FOR SEVERE THUNDERSTORMS EXISTS MAINLY IN THE FLASH
FLOOD WATCH AREA. ISOLATED INSTANCES OF HAIL AND DAMAGING WINDS
THE MAIN THREAT.
FRONTAL BOUNDARY TO MOVE ACROSS THE REGION THIS EVENING WITH HIGH
PRESSURE BUILDING IN ITS WAKE. CONDITIONS TO IMPROVE AREAWIDE WITH
TEMPERATURES TONIGHT FORECAST TO FALL INTO THE MID TO UPPER 50S
ACROSS MOST LOCATIONS.
A DRY PATTERN TO PERSIST THROUGH THE WEEKEND WITH TEMPERATURES
RANGING FROM HIGHS IN THE 80S TO LOWS IN THE LOW TO MID 50S.
SOUTHERLY FLOW TO RETURN ON MONDAY WITH LOW TEMPERATURES FORECAST
TO EASE INTO THE 60S AS LOW-LEVEL MOISTURE INCREASES ACROSS
THE REGION. A WEAK SHORTWAVE TO BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA ON MONDAY.
OTHERWISE...SOUTHWEST FLOW ALOFT SETTING UP BY MIDWEEK TO ALLOW
INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE
REMAINDER OF THE FORECAST PERIOD. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 77 58 81 57 / 60 20 0 0
MLU 77 60 80 57 / 60 30 0 0
DEQ 76 52 80 52 / 30 10 0 0
TXK 76 55 80 55 / 40 10 0 0
ELD 76 56 79 55 / 40 20 0 0
TYR 76 57 81 56 / 60 10 0 0
GGG 76 57 80 55 / 60 20 0 0
LFK 78 60 82 57 / 60 30 10 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR LAZ001>006-
010>014-017>022.
OK...NONE.
TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR TXZ124>126-
136>138-149>153-165>167.
&&
09Hazardous weather outlook, Apr 21, 4:53 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
553 AM CDT THU APR 21 2016
ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-221100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-
553 AM CDT THU APR 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.
.DAY ONE...TODAY AND TONIGHT...
PATCHY DENSE FOG WILL PERSIST THROUGH MID-MORNING ACROSS THE
REGION. MOTORISTS SHOULD EXERCISE CAUTION ON AREA ROADWAYS AND USE
LOW-BEAM HEADLIGHTS. OTHERWISE...A CHANCE OF SHOWERS AND
THUNDERSTORMS IS POSSIBLE TODAY. LOCALLY HEAVY RAIN MAY BE
EXPECTED WITH SOME STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SUNDAY
AFTERNOON INTO MONDAY WITH THE PASSAGE OF AN UPPER-LEVEL
DISTURBANCE. ADDITIONALLY...SCATTERED AFTERNOON SHOWERS AND
THUNDERSTORMS WILL CONTINUE FROM TUESDAY AFTERNOON THROUGH LATE
NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED.
LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-
221100-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION-DE SOTO-RED RIVER-
BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-GRANT-
CALDWELL-LA SALLE-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
553 AM CDT THU APR 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
PATCHY DENSE FOG WILL PERSIST THROUGH MID-MORNING ACROSS THE
REGION. MOTORISTS SHOULD EXERCISE CAUTION ON AREA ROADWAYS AND USE
LOW-BEAM HEADLIGHTS. SHOWERS AND THUNDERSTORMS WILL INCREASE IN
COVERAGE ACROSS DEEP EAST TEXAS AND NORTHWEST LOUISIANA AROUND
DAYBREAK. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS
AFTERNOON. LOCALLY HEAVY RAIN MAY BE POSSIBLE WITH SOME STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SUNDAY
AFTERNOON INTO MONDAY WITH THE PASSAGE OF AN UPPER-LEVEL
DISTURBANCE. ADDITIONALLY...SCATTERED AFTERNOON SHOWERS AND
THUNDERSTORMS WILL CONTINUE FROM TUESDAY AFTERNOON THROUGH LATE
NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED.
In the hours before
Special weather statement, Apr 21, 8:03 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
903 AM CDT THU APR 21 2016
TXZ149-152-153-165-211445-
CHEROKEE TX-ANGELINA TX-NACOGDOCHES TX-SHELBY TX-
903 AM CDT THU APR 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR ANGELINA...NACOGDOCHES...WESTERN
SHELBY AND SOUTHEASTERN CHEROKEE COUNTIES UNTIL 945 AM CDT...
AT 901 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST OF ALTO TO 8 MILES
NORTHWEST OF CORRIGAN...AND MOVING EAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LUFKIN...NACOGDOCHES...DIBOLL...HUDSON...HUNTINGTON...ALTO...TIMPSON...
GARRISON...WELLS...TRAWICK...POLLOK...ETOILE...DOUGLASS...MORRILL...WODEN...
FOREST...MARTINSVILLE...SACUL...MELROSE AND BURKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3115 9485 3132 9490 3134 9496 3144 9500
3149 9510 3159 9517 3157 9521 3163 9528
3171 9528 3185 9498 3184 9446 3197 9451
3197 9436 3164 9424 3164 9425 3165 9440
3157 9431 3124 9434 3110 9413 3103 9448
TIME...MOT...LOC 1401Z 253DEG 44KT 3207 9510 3111 9490
VIIThunderstorm Wind, Angelina
- When
- April 21, 8:38 AM CST
- Where
- Angelina County, 2.1 mi N of Gilbert
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.330, -94.820
A large tree was blown down across McGaughey Road near Hudson.
Thunderstorm Wind, Angelina
- When
- April 21, 8:50 AM CST
- Where
- Angelina County, 0.75 mi N of Redland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.431, -94.730
A large tree was blown down across Fredonia Avenue just north of the Redland community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Texas, April 21, 20161 death · $10,000 · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 21, 201612 events
- Hail in Illinois, April 21, 20161.5 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 21, 20162 events
- Hail in Texas, April 21, 20161 in hail · 1 event
- Hail in Illinois, April 21, 20160.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620078, 620080.